Alert archive / Michigan / Beach Hazards Statements in 2024
Beach Hazards Statement 7, NWS Gaylord, MI
NWS Gaylord, MI issued this beach hazards statement at Aug 31, 2024, 12:33 PM EDT for 7 counties in Michigan. It took effect at Sep 1, 2024, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2024, 12:33 PM EDT (16:33 UTC)
- In effect from
- Sep 1, 2024, 6:00 AM EDT
- Expired
- Sep 1, 2024, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Gaylord, MI
Counties Antrim County, MI, Benzie County, MI, Charlevoix County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 54 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
825 WHUS43 KAPX 311633 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1233 PM EDT Sat Aug 31 2024 MIZ016-020-021-025-031-099-010400- /O.NEW.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Emmet-Leelanau-Antrim-Benzie-Manistee-Charlevoix- 1233 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Emmet, Leelanau, Antrim, Benzie, Manistee and Charlevoix Counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ018-010400- /O.NEW.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Presque Isle- 1233 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Presque Isle County. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
6 follow-up statements
800 WHUS43 KAPX 311837 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 237 PM EDT Sat Aug 31 2024 MIZ016-020-021-025-031-099-010800- /O.CON.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Emmet-Leelanau-Antrim-Benzie-Manistee-Charlevoix- 237 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Emmet, Leelanau, Antrim, Benzie, Manistee and Charlevoix Counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ018-010800- /O.CON.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Presque Isle- 237 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Presque Isle County. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
358 WHUS43 KAPX 010211 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1011 PM EDT Sat Aug 31 2024 MIZ016-020-021-025-031-099-011015- /O.CON.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Emmet-Leelanau-Antrim-Benzie-Manistee-Charlevoix- 1011 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Emmet, Leelanau, Antrim, Benzie, Manistee and Charlevoix Counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ018-011015- /O.CON.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Presque Isle- 1011 PM EDT Sat Aug 31 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Presque Isle County. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ JZ
860 WHUS43 KAPX 010719 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 319 AM EDT Sun Sep 1 2024 MIZ098-011530- /O.EXA.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Beaver Island and surrounding islands- 319 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Beaver Island and surrounding islands. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ016-020-021-025-031-099-011530- /O.CON.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Emmet-Leelanau-Antrim-Benzie-Manistee-Charlevoix- 319 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Emmet, Leelanau, Antrim, Benzie, Manistee and Charlevoix Counties. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ018-011530- /O.CON.KAPX.BH.S.0007.240901T1000Z-240902T0000Z/ Presque Isle- 319 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Presque Isle County. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
852 WHUS43 KAPX 011534 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 1134 AM EDT Sun Sep 1 2024 MIZ016-020-021-025-031-098-099-020000- /O.CON.KAPX.BH.S.0007.000000T0000Z-240902T0000Z/ Emmet-Leelanau-Antrim-Benzie-Manistee- Beaver Island and surrounding islands-Charlevoix- 1134 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Emmet, Leelanau, Antrim, Benzie, Manistee and Charlevoix Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ018-020000- /O.CON.KAPX.BH.S.0007.000000T0000Z-240902T0000Z/ Presque Isle- 1134 AM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Presque Isle County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
269 WHUS43 KAPX 011902 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 302 PM EDT Sun Sep 1 2024 MIZ016-020-021-025-031-098-099-020000- /O.CON.KAPX.BH.S.0007.000000T0000Z-240902T0000Z/ Emmet-Leelanau-Antrim-Benzie-Manistee- Beaver Island and surrounding islands-Charlevoix- 302 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Emmet, Leelanau, Antrim, Benzie, Manistee and Charlevoix Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ MIZ018-020000- /O.CON.KAPX.BH.S.0007.000000T0000Z-240902T0000Z/ Presque Isle- 302 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Presque Isle County. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
682 WHUS43 KAPX 020003 CFWAPX Coastal Hazard Message National Weather Service Gaylord MI 803 PM EDT Sun Sep 1 2024 MIZ016-018-020-021-025-031-098-099-020115- /O.EXP.KAPX.BH.S.0007.000000T0000Z-240902T0000Z/ Emmet-Presque Isle-Leelanau-Antrim-Benzie-Manistee- Beaver Island and surrounding islands-Charlevoix- 803 PM EDT Sun Sep 1 2024 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 31, 10:42 AM EDT, 1 hour 51 minutes earlier. Its key messages:
- Warm and dry conditions expected today.
- Chance of showers and a few thunderstorms tonight into early Sunday.
- High Swim Risk Sunday...
- Chilly nights Sunday night and Monday night.
Area forecast discussion, Aug 31, 10:42 AM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1042 AM EDT Sat Aug 31 2024
.KEY MESSAGES...
- Warm and dry conditions expected today.
- Chance of showers and a few thunderstorms tonight into early
Sunday.
- High Swim Risk Sunday...
- Chilly nights Sunday night and Monday night.
&&
.UPDATE...
Issued at 1039 AM EDT Sat Aug 31 2024
Surface ridge extending southwest to northeast across the area
today...resulting in dry conditions under mostly sunny skies.
Combination of that sun and some modest warm air advection will
help temperatures warm well up into the 70s and lower 80s
this afternoon...readings that are a touch warmer than specific
normal values for the last day of August. Definitely a great
start to the Labor Day weekend.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 246 AM EDT Sat Aug 31 2024
Sunny today...then chances of showers and storms tonight...
High Impact Weather Potential...Non-severe thunderstorms are
possible tonight across Eastern Upper Michigan.
Cold front continues to exit eastward away from Michigan early this
morning as low level ridging and dry air thru the column settle into
our region. Skies are now mostly clear across our entire CWA...with
the exception of some spotty low stratus/fog that has develop as a
result of those clear skies and light winds. Temps continue to fall
thru the 60s on their way down to early morning lows in the mid to
upper 50s.
Low level ridge axis will build into Michigan this morning...but
will quickly shift SE of our state by this evening as a more potent
cold front drops out of Ontario and into Northern Minnesota and Lake
Superior. Chances of showers and possible a few thunderstorms will
increase later this evening and thru the overnight hours in advance
of this front...impacting mainly our northern CWA along and north of
M-32. Thunderstorm chances will remain limited to Eastern Upper
Michigan where some weak instability will reside...with little to no
chance of strong/svr storms.
High temperatures will again warm into the upper 70s to lower 80s
this afternoon. Low temps tonight will cool back into the mid to
upper 50s.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 246 AM EDT Sat Aug 31 2024
PATTERN SYNOPSIS/FORECAST:
Wound-up 982mb surface low over Hudson Bay...on the cusp of deep
upper low continuing to plow northeastward across eastern Canada.
Sharp trough axis/PV strand stretches all the way down into
IA/Nebraska and back into the western US...where it becomes
stretched out beneath upper ridge centered over WY/ID. Associated
surface BCZ is just east of this feature...with occluded front to a
triple point near Georgian Bay as of 2z...and cold front stretching
down into IL and ultimately looping through western TX; warm front
stretches down into upstate NY and south into WV. Deepest moisture
remains along and south of this across the Mid/Lower MS Valley and
points eastward with some convection along and ahead of the front,
with surface dewpoints dropping into the more comfortable 50s over
the Upper Midwest into the central UP. Upstream...100-120+kt upper
jet poking into western Canada over the top of the moderately
flattened western ridge...with a disturbance starting to deepen over
Alberta/Saskatchewan.
Brief ridging today...but next niblet over Alberta/Saskatchewan will
be quick to move in tonight...drawing much cooler air in to start
September on Sunday...as a surface low strengthens to our
east/northeast. Expecting a cool, blustery, fall-like day
Sunday...though some improvements likely late...as high pressure
begins to build in from the west. This should remain in the area for
Labor Day and beyond...with a couple chilly nights on tap for Sunday
night and Monday night. Upper ridging to build in from the west
Tuesday...as trough energy takes shape over the western US.
Attm...looks like this will track east/eastnortheastward with time
through midweek...dragging another cold front toward the area for
the latter half of next week. Guidance is starting to key in a bit
more on this bit of energy tapping into the northern stream over
northern Canada, though still a bit unclear how this occurs; even
so, does appear we turn troughy and cool/fall like for the end of
the next week and potentially into the second week of September,
which would bring a cool and fall-like air mass into the region if
so. Will have to keep an eye on both the early part of next week, as
perhaps especially the latter part of next week and beyond for our
first chances at fall frost across the area.
Primary Forecast Concerns:
Showers? Waterspouts? High Swim Risk Sunday...Not totally clear if
we will be able to generate any diurnal/lake-induced rain showers
Sunday in the wake of the front...though certainly not impossible
for some spotty showers to make things feel additionally fall-like
for the start of September, noting some additional waves of boundary
layer moisture slipping in behind the primary cold front Sunday
morning...as temps aloft fall enough (well into the single digits C
above zero at 850mb) to start generating overlake instability again.
Think best chances for any showers will be in the standard northwest
flow zones of northern MI (tis the season...fall-la-la-la-la-la-la-
la...). Additionally, setup is marginally favorable for development
of waterspouts, though not a sure bet...except for perhaps up toward
Whitefish Bay where temps aloft should be colder to begin with.
Otherwise, looks quite blustery Sunday with that stronger pressure
gradient in place, combined with better wind fields aloft. Moderate
to high confidence in at least small-craft advisory gusts,
particularly on Whitefish Bay and parts of Lake Huron/Michigan with
longer NW fetches (e.g., down toward Manistee, up toward Presque
Isle, etc). Gales certainly not impossible, noting that winds aloft
could run upwards of 30kts or so on Sunday...but not a lot of
confidence in this yet. In the meantime...gusty/blustery winds will
create hazardous waves for anyone thinking about venturing out onto
the lakes or hitting the beach, and will continue to message high
swim risk for Sunday given strong signals for this idea attm.
Cold nights Sunday night and Monday night...I still have questions
about how cold it will actually get Sunday night. We should be under
the coldest temps aloft Sunday night, but think we'll also still be
looking at a strong enough pressure gradient, especially along and
east of I-75, to keep from fully decoupling. West of 75 has a better
shot, but not sure it will be entirely clear the whole night till
perhaps after midnight. Still...probabilistic guidance hints at some
potential, albeit low, for temps at or below 35 between Houghton
Lake and Cadillac Sunday night, which seems possible. Monday should
also be a cold night; still not entirely certain how cold it will
get, as we could start to see some return flow, especially across
the Yoop. However...do think we will be much more beneath the
surface high and have a much better shot at decoupling Monday night
than Sunday night...and pattern recognition suggests this should be
the colder night of the two, even though probabilistic guidance is
not keying in on Monday night yet. Worth noting that coldest MOS
guidance does hint at some freezing temps toward Grayling on Monday
night, though...which, to be honest, I kind of like the idea of.
Even so...anticipate any frost should stay quite patchy Monday
night...with much better signals for frosty temps later in the week
with the next trough (assuming this idea continues to remain in
future runs).
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 645 AM EDT Sat Aug 31 2024
Chances of showers and possibly an isold thunderstorm will
increase tonight along and ahead of the cold front...mainly
across Eastern Upper and far Northern Lower Michigan. Conditions
will remain VFR despite increasing chances of precip tonight.
West surface winds around 10 kts will become SW just ahead of
the front this evening...and will again shift to the W/NW
overnight in the wake of the cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
UPDATE...MSB
SHORT TERM...MLR
LONG TERM...FEF
AVIATION...MLRHazardous weather outlook, Aug 31, 10:48 AM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1048 AM EDT Sat Aug 31 2024 MIZ016>018-020>036-041-042-086>088-095>099-011500- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1048 AM EDT Sat Aug 31 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. There is a chance of non-severe thunderstorms across Eastern Upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a high swim risk on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011500- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1048 AM EDT Sat Aug 31 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. There is a chance of non-severe thunderstorms across Eastern Upper Michigan tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a high swim risk on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:45 PM EDT | Small Craft Advisory | APX | 41 hr |
Nearby
Beach Hazards Statements in Michigan, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.